Looking to Get in Shape or Lose Weight? Try our BMI and Weight Loss Calculator!

Side Effects of Niacin & Hives

By Kate Beck

Niacin, also known as vitamin B-3 or nicotinic acid, aids your body in converting food into energy, along with many other necessary functions and metabolic processes. Many foods contain niacin, but your doctor may recommend a daily niacin supplement if you have a condition such as high cholesterol since this nutrient may have beneficial effects. Using niacin supplements may result in side effects, so you should not use supplements unless directed by your doctor.

Niacin Flush

Flushing commonly occurs with the use of niacin supplements, a condition often referred to as “niacin flush” that is characterized by skin redness and tingling. You may feel hot and have an itching sensation on your skin as well. The flushed feeling should dissipate within a short period of time.

Hives could occur with flushing, but most people have skin irritation without raised bumps. Contact your doctor immediately if you experience hives or swelling around your mouth, face or other locations since these symptoms could indicate a severe reaction.

Other Side Effects

In addition, niacin use may cause upset stomach, dizziness, excessive sweating or irregular heart rate. Niacin supplements may also cause fainting, changes in appetite, shortness of breath or a yellowlike discoloration of your skin.

Video of the Day

Brought to you by LIVESTRONG
Brought to you by LIVESTRONG

Drug Interactions

Talk to your doctor about potential drug interactions before you begin using niacin supplements. Niacin could interfere with treatments, intensify side effects or cause complications if you use medications such as aspirin, blood thinners and cholesterol medications. Other potentially harmful interactions could occur if you take diabetes medications or blood pressure medications.

Considerations

If you experience side effects, such as flushing, that do not resolve in a short period of time, or if you faint, have hives or swelling of face or extremities, contact your doctor or seek immediate medical attention. Do not use niacin without discussing the potential risks and benefits with your doctor; she can help you determine if niacin supplements may work for you.

Cite this Article A tool to create a citation to reference this article Cite this Article

More Related Articles

Related Articles